Kansas, 2011Cold in Kansas, February 1 to 3, 2011
February 1 to 3, 2011 · NWS ICT · 8 events in 8 counties and zones
A massive winter storm of historic proportions affected the region from the early morning hours January 31st through the evening hours February 1st. As this storm moved to the east of the area sustained north to northwest winds of 25 mph, with gusts up to 45 mph, produced near-blizzard conditions at times, along with extensive drifts, some of which exceeded 4 feet tall.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A massive winter storm of historic proportions affected the region from the early morning hours January 31st through the evening hours February 1st.
As this storm moved to the east of the area sustained north to northwest winds of 25 mph, with gusts up to 45 mph, produced near-blizzard conditions at times, along with extensive drifts, some of which exceeded 4 feet tall. Additionally, temperatures in the single digits and teens in concert with the strong winds resulted in wind chill readings as cold as minus 30 degrees, with the coldest readings over Central Kansas. Low temperature reading on the morning of February 3rd, ranged from minus 7 degrees in Newton, Kansas to minus 17 degrees in Smolan, Kansas. Unfortunately one person did die from cold exposure in Coffeyville, Kansas, after she fell while removing snow from her backyard, and was unable to get back up.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 1, 3:26 PM CST, 4 hours 6 minutes earlier.
Area forecast discussion, Feb 1, 3:26 PM CST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
326 PM CST TUE FEB 1 2011
.DISCUSSION...
FORECAST HIGHLIGHT FOCUS AROUND DEPARTING MAJOR WINTER STORM...WITH
BITTER COLD WIND CHILLS THE NEXT 48-72 HOURS.
MAJOR WINTER STORM IS CURRENTLY DEPARTING TO THE NORTHEAST...WITH
MID-LEVEL DEFORMATION AND ASSOCIATED LIGHT-MODERATE SNOW LINGERING
MAINLY EAST OF I-135. THINKING AN ADDITIONAL 1-3 INCHES OF SNOW WILL
BE POSSIBLE ALONG/EAST OF I-135...WITH THE GREATEST AMOUNTS
ALONG/EAST OF THE FLINT HILLS. THIS WILL BRING STORM TOTAL
ACCUMULATIONS TO 10-15 INCHES EAST OF THE FLINT HILLS...6-10 INCHES
ACROSS THE FLINT HILLS CORRIDOR/SOUTHEAST OF I-35...3-6 INCHES ALONG
THE I-135 CORRIDOR...AND 1-3 INCHES OVER CENTRAL KS.
SNOW SHOULD EXIT SOUTHEAST/EAST-CENTRAL KS BY 6-9 PM...ALTHOUGH
CONTINUED STRONG NORTH WINDS WILL RESULT IN CONTINUED GROUND
BLIZZARD CONDITIONS IN OPEN COUNTRY...ESPECIALLY EAST OF I-135.
THEREFORE...WILL CONTINUE THE BLIZZARD AND WINTER STORM WARNINGS
ALONG/EAST OF I-135 THROUGH 6 AM WEDNESDAY...ALTHOUGH THE
EVENING/OVERNIGHT SHIFTS MAY CANCEL THESE EARLY...ESPECIALLY IF
GROUND BLIZZARD CONDITIONS AREN'T AS BAD AS PREVIOUSLY THOUGHT.
WHERE SNOW ACCUMULATIONS WEREN'T AS HIGH...WILL TRANSITION HEADLINES
OVER TO WIND CHILL WARNINGS/ADVISORIES GENERALLY WEST OF I-135
OVERNIGHT...WHERE OVERNIGHT WIND CHILLS WILL RANGE FROM 20 TO 30
BELOW ZERO. OVERNIGHT WIND CHILLS FARTHER EAST WILL ALSO BE -20 TO
-25 DEGREES...BUT FIGURED THE WINTER STORM/BLIZZARD WARNING
HEADLINES WOULD COVER THE BITTER COLD WIND CHILLS. WILL TRANSITION
ALL AREAS TO WIND CHILL WARNING/ADVISORY FOR WEDNESDAY MORNING.
VERY COLD DAY EXPECTED WEDNESDAY...WITH WIND CHILLS REMAINING BELOW
ZERO ALL DAY. WITH SURFACE RIDGE AXIS ROLLING OVER THE REGION ALONG
WITH CLEAR SKIES...WEDNESDAY NIGHT TEMPERATURES WILL DROP BELOW ZERO
ALL AREAS...WITH POTENTIAL RECORDS BEING BROKEN AT WICHITA AND
CHANUTE.
MID/UPPER RIDGE BUILDING IN FROM THE WEST WILL ATTEMPT TO MODERATE
TEMPERATURES LATE WEEK THROUGH THE WEEKEND...AS PACIFIC AIRMASS
ATTEMPTS TO FILTER EAST. HOWEVER...TEMPERATURES WILL BE RELUCTANT TO
WARM ESPECIALLY OVER THE DEEP SNOW PACK OVER EASTERN KS...WHERE THE
SUN'S ENERGY WILL BE USED TO MELT SNOW RATHER THAN THE EARTH'S
SURFACE. ADDITIONALLY...DUE TO THE INCREASED LOW-LEVEL MOISTURE FROM
THE MELTING SNOW...COULD BE LOOKING AT PERIODIC EPISODES OF
OVERNIGHT-MORNING FOG LATE WEEK-WEEKEND.
THERE REMAINS QUITE A BIT OF SPREAD BETWEEN THE VARIOUS MEDIUM RANGE
MODELS...BUT CONSENSUS WOULD SUGGEST ANOTHER CHANCE OF SNOW ARRIVING
SOMETIME SUNDAY THROUGH MONDAY NIGHT. IT APPEARS THE GFS HAS BEEN
MORE CONSISTENT THAN THE ECMWF...BRINGING PRECIPITATION ACROSS
THE AREA SUNDAY-SUNDAY NIGHT...WHILE THE ECMWF WAITS TILL
MONDAY-MONDAY NIGHT. STILL SEVERAL DAYS OUT...SO WILL WAIT FOR LATER
FORECASTS BEFORE FINE TUNING. CONFIDENCE IS INCREASING THOUGH THAT
ANOTHER COLD SNAP WILL BE POSSIBLE FOR MONDAY AND BEYOND...AS A
LONGWAVE TROUGH CARVES OUT ACROSS MID-AMERICA PER GFS/ECMWF.
ADK
&&
.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
COMBO OF IFR/LIFR CONDITIONS ARE EXPECTED THROUGHOUT MUCH OF THE
AFTERNOON DUE TO COMBO OF SNOW/BLOWING SNOW. WHILE PRECIPITATION
SHOULD WANE LATE IN THE AFTERNOON/EVENING...GUSTY WINDS WILL KEEP
FAIR AMOUNT OF BLOWING SNOW AND RESULTANT VISIBILITY RESTRICTIONS
THROUGHOUT THE NIGHT. DRIER LOW LEVEL AIR IS FORECAST TO SPREAD
OVER ALL BUT KCNU BEFORE THE END OF FORECAST WHICH SHOULD RESULT
IN CLEAR/SCATTERED SKY CONDITIONS.
HOWERTON
&&
.CLIMATE...
COULD BE LOOKING AT A RECORD COLD HIGH TEMPERATURE AT CHANUTE FOR
WEDNESDAY...THE RECORD IS 11 DEGREES SET IN 1917.
ADDITIONALLY...RECORD LOW TEMPERATURES COULD BE BROKEN AT CHANUTE
AND WICHITA FOR THURSDAY MORNING. CHANUTE'S RECORD IS -8 SET BACK
IN 1996...AND WICHITA'S RECORD IS -7 SET BACK IN 1989.
ADK
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT -1 12 -4 21 / 20 10 10 0
HUTCHINSON -3 13 -3 25 / 20 10 10 0
NEWTON -4 11 -4 22 / 30 10 10 0
ELDORADO -2 10 -6 18 / 40 10 10 0
WINFIELD-KWLD 0 12 -7 17 / 20 10 10 10
RUSSELL -5 13 -4 29 / 20 10 10 0
GREAT BEND -4 13 -3 29 / 20 10 10 0
SALINA -3 13 -3 26 / 40 10 10 0
MCPHERSON -4 13 -3 25 / 30 10 10 0
COFFEYVILLE 1 12 -9 15 / 50 10 10 10
CHANUTE 0 11 -10 15 / 70 10 10 10
IOLA 0 11 -10 15 / 70 10 10 10
PARSONS-KPPF 0 11 -9 15 / 60 10 10 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY FROM 6 AM TO NOON CST WEDNESDAY FOR KSZ053-
069>072-083-092>096-098>100.
BLIZZARD WARNING UNTIL 6 AM CST WEDNESDAY FOR KSZ071-072-094>096-
098>100.
WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR KSZ049-051>053-
068>070-083-092-093.
WIND CHILL WARNING FROM 6 AM TO NOON CST WEDNESDAY FOR KSZ049-
051-052-068.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR KSZ032-
033-047-048-050-067-082-091.
WIND CHILL WARNING FROM MIDNIGHT TONIGHT TO NOON CST WEDNESDAY
FOR KSZ032-033-047-048-050-067.
WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO NOON CST WEDNESDAY
FOR KSZ082-091.
&&
Hazardous weather outlook, Feb 1, 4:31 PM CST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
431 PM CST TUE FEB 1 2011
KSZ032-033-047>053-067>072-082-083-091>096-098>100-022245-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
431 PM CST TUE FEB 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
A SIGNIFICANT WINTER STORM WILL COME TO AN END THIS
EVENING ACROSS THE AREA...ALTHOUGH BLOWING SNOW AND DANGEROUS
WIND CHILLS WILL CONTINUE OVERNIGHT. PLEASE REFER TO THE VARIOUS
WINTER WEATHER WARNINGS AND ADVISORIES IN EFFECT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
DANGEROUS WIND CHILLS ARE ANTICIPATED THROUGH WEDNESDAY MORNING.
PLEASE REFER TO THE WIND CHILL WARNINGS AND ADVISORIES IN EFFECT
FOR MORE INFORMATION. BITTER COLD WIND CHILLS WILL CONTINUE TO
AFFECT THE AREA THURSDAY MORNING...AS WELL AS THURSDAY NIGHT
THROUGH FRIDAY MORNING.
LIGHT SNOW WILL BE POSSIBLE SUNDAY THROUGH MONDAY NIGHT. IT
REMAINS TOO EARLY TO SPECULATE ON POTENTIAL SNOW ACCUMULATIONS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
LAWSON/ADK
In the hours before
Local storm report, Feb 1, 5:28 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
528 PM CST TUE FEB 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM BLIZZARD YATES CENTER 37.87N 95.74W
02/01/2011 WOODSON KS LAW ENFORCEMENT
SNOW ACCUMULATIONS OF 10 TO 13 INCHES WITH 4 FOOT DRIFTS.
&&
BDKLocal storm report, Feb 1, 5:29 PM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
529 PM CST TUE FEB 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM BLIZZARD FREDONIA 37.53N 95.82W
02/01/2011 WILSON KS LAW ENFORCEMENT
LAW ENFOREMENT REPORTS 11 INCHES OF SNOW HAS FALLEN WITH
DRIFTS BETWEEN 3 TO 4 FEET.
&&
DUNTENLocal storm report, Feb 1, 5:33 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
533 PM CST TUE FEB 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM SNOW HARPER 37.29N 98.03W
02/01/2011 E4.0 INCH HARPER KS LAW ENFORCEMENT
2 TO 4 INCHES WITH 1 FOOT DRIFTS.
&&
BDKLocal storm report, Feb 1, 5:39 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
539 PM CST TUE FEB 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM SNOW 4 S MAIZE 37.72N 97.46W
02/01/2011 E4.5 INCH SEDGWICK KS NWS EMPLOYEE
1 FOOT DRIFTS.
&&
BDKLocal storm report, Feb 1, 5:40 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
540 PM CST TUE FEB 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM SNOW SALINA 38.82N 97.62W
02/01/2011 E2.9 INCH SALINE KS PUBLIC
PUBLIC ESTIMATES 2.9 INCHES OF SNOW.
1237 PM SNOW DEXTER 37.18N 96.72W
02/01/2011 E5.0 INCH COWLEY KS PUBLIC
PUBLIC ESTIMATES 5 INCHES OF SNOW WITH VISIBILITIES OF 2
BLOCKS.
1240 PM SNOW 1 SW WINFIELD 37.26N 96.98W
02/01/2011 E3.5 INCH COWLEY KS FIRE DEPT/RESCUE
EM VOLUNTEER ESTIMATES 3.5 INCHES OF SNOW.
0106 PM SNOW 6 N EL DORADO 37.91N 96.86W
02/01/2011 E4.0 INCH BUTLER KS EMERGENCY MNGR
EMERGENCY MANAGER ESTIMATES 4 INCHES OF SNOW.
0111 PM BLIZZARD IOLA 37.93N 95.40W
02/01/2011 ALLEN KS EMERGENCY MNGR
EMERGENCY MANAGER REPORTS AREAS OF 12 INCHES OF SNOW WITH
DRIFTS UP TO 2 FEET AND VISIBILITIES OF A QUARTER MILE.
0114 PM BLIZZARD YATES CENTER 37.87N 95.74W
02/01/2011 WOODSON KS EMERGENCY MNGR
THERE ARE 8 TO 12 INCHES OF SNOWFALL WITH DRIFTS OF 1 TO
3 FEET AND REDUCDED VISIBILITIES OF 50 TO 200 FEET
ACCORDING TO AN EMERGENCY MANAGER.
0123 PM BLIZZARD 1 ENE INDEPENDENCE 37.24N 95.70W
02/01/2011 MONTGOMERY KS TRAINED SPOTTER
TRAINED SPOTTER ESTIMATES 8 TO 9 INCHES OF SNOW WITH
DRIFTS UP TO 4 FEET AND REDUCED VISIBILITIES OF LESS THAN
A QUARTER OF A MILE IN TOWN. SNOWFALL RATES HAVE
INCREASED RECENTLY TO 2 INCHES PER HOUR.
0128 PM HEAVY SNOW ARKANSAS CITY 37.07N 97.04W
02/01/2011 M9.5 INCH COWLEY KS EMERGENCY MNGR
ACCORDING TO THE EMERGENCY MANAGER...9.5 INCHES OF SNOW
HAS FALLEN WITH VISIBILITIES OF A QUARTER OF A MILE.
0145 PM BLIZZARD CHERRYVALE 37.27N 95.55W
02/01/2011 MONTGOMERY KS LAW ENFORCEMENT
LAW ENFORCEMENT ESTIMATING 12 TO 13 INCHES OF SNOW WITH
REDUCED VISIBILITIES TO 300 YARDS AND 3 FOOT DRIFTS.
0145 PM BLIZZARD FREDONIA 37.53N 95.82W
02/01/2011 WILSON KS EMERGENCY MNGR
LAW ENFORCEMENT REPORTING 8 TO 10 INCHES OF SNOWFALL AND
DRIFTS OF 2 TO 4 FEET TO THE EMERGENCY MANAGER. HEAVY
SNOW CONTINUES TO FALL WITH REDUCED VISIBILITIES OF A
QUARTER OF A MILE OR LESS.
0201 PM BLIZZARD OSWEGO 37.17N 95.11W
02/01/2011 LABETTE KS LAW ENFORCEMENT
DISPATCH REPORTING AT LEAST 12 INCHES OF SNOW WITH
REDUCDED VISIBILITY TO ABOUT A BLOCK. LOTS OF BLOWING
SNOW IS PRODUCING DRIFTS OF 4 TO 5 FEET AND MAKING MANY
ROADS IMPASSABLE.
0207 PM HEAVY SNOW WINFIELD 37.27N 96.97W
02/01/2011 E7.0 INCH COWLEY KS EMERGENCY MNGR
EMERGENCY MANAGER ESTIMATES 7 INCHES OF SNOW WITH DRIFTS
OVER A FOOT.
0209 PM BLIZZARD SEDAN 37.13N 96.18W
02/01/2011 CHAUTAUQUA KS LAW ENFORCEMENT
LAW ENFORCEMENT ESTIMATES A FOOT OF SNOW HAS FALLEN.
VISIBILITIES HAVE BEEN REDUCED TO 50 YARDS.
0209 PM HEAVY SNOW WELLINGTON 37.27N 97.40W
02/01/2011 E6.0 INCH SUMNER KS EMERGENCY MNGR
EMERGENCY MANAGER ESTIMATES 6 INCHES OF SNOW AND DRIFTS
UP TO 2 FEET. VISIBILITY HAS BEEN REDUCDED TO 200 FEET.
0222 PM BLIZZARD ERIE 37.57N 95.24W
02/01/2011 NEOSHO KS EMERGENCY MNGR
EMERGENCY MANAGER ESTIMATES 9 INCHES OF SNOW HAS FALLEN
WITH EXTREMELY HEAVY SNOW CONTINUING TO FALL. WINDS
AROUND 30 MPH CREATING DRIFTS THAT ARE INCREASINGLY
MAKING ROADS IMPASSABLE. VISIBILITIES REDUCDED TO 100
YARDS.
0222 PM BLIZZARD HOWARD 37.47N 96.26W
02/01/2011 ELK KS LAW ENFORCEMENT
LAW ENFORCEMENT ESTIMATING 7 TO 8 INCHES OF SNOW WITH
DRIFTS OF 4 TO 5 FEET AND VISIBILITIES REDUCED TO ALMOST
ZERO OR TO A HALF OF A MILE.
0222 PM HEAVY SNOW EUREKA 37.82N 96.29W
02/01/2011 E6.0 INCH GREENWOOD KS LAW ENFORCEMENT
LAW ENFORCEMENT ESTIMATES 6 INCHES OF SNOW WITH DRIFTS OF
UP TO 2 FEET IN TOWN AND VISIBILITY DOWN TO A BLOCK.
0236 PM HEAVY SNOW 1 W PARSONS 37.34N 95.29W
02/01/2011 M11.0 INCH LABETTE KS TRAINED SPOTTER
TRAINED SPOTTER MEASURES 11 INCHES OF SNOW WITH DRIFTS OF
20.5 INCHES.
0236 PM HEAVY SNOW TOWANDA 37.80N 97.00W
02/01/2011 E4.0 INCH BUTLER KS PUBLIC
PUBLIC REPORT VIA KAKE IS 4 INCHES OF SNOW WITH 12 INCH
DRIFTS.
0246 PM HEAVY SNOW CANEY 37.01N 95.93W
02/01/2011 M10.0 INCH MONTGOMERY KS TRAINED SPOTTER
TRAINED SPOTTER MEASURES 10 INCHES OF SNOW WITH DRIFTS UP
TO 21 INCHES.
0300 PM HEAVY SNOW 1 W PARSONS 37.34N 95.29W
02/01/2011 M13.0 INCH LABETTE KS TRAINED SPOTTER
SPOTTER REPORTS 13 INCHES OF SNOW WITH A 29 INCH SNOW
DRIFT.
0303 PM BLIZZARD SEDAN 37.13N 96.18W
02/01/2011 CHAUTAUQUA KS EMERGENCY MNGR
EMERGENCY MANAGER REPORTS HIGHWAY 99 NORTH OF SEDAN TO
THE ELK COUNTY LINE HAS ZERO VISIBILITY. HIGHWAY 99 SOUTH
OF SEDAN AND HIGHWAY 166 ARE BOTH SNOW PACKED.
0305 PM BLIZZARD YATES CENTER 37.87N 95.74W
02/01/2011 WOODSON KS EMERGENCY MNGR
EMERGENCY MANAGER REPORTS VISIBILITY AT 1/8TH OF A MILE
WITH SNOW FALL ESTIMATES BETWEEN 8 TO 12 INCHES.
0330 PM SNOW 4 S MAIZE 37.72N 97.46W
02/01/2011 E4.5 INCH SEDGWICK KS NWS EMPLOYEE
1 FOOT DRIFTS.
0332 PM BLIZZARD ELSMORE 37.79N 95.15W
02/01/2011 ALLEN KS EMERGENCY MNGR
EMERGENCY MANAGER REPORTS DELAWARE ROAD BETWEEN COUNTY
ROAD 4200 TO 5000 IS CLOSED.
0357 PM HEAVY SNOW 4 SE DOWNTOWN WICHITA 37.65N 97.29W
02/01/2011 E6.5 INCH SEDGWICK KS PUBLIC
PUBLIC REPORTS 6.5 INCHES OF SNOW WITH DRIFTS RANGING
FROM 11 INCHES TO 2 FEET.
0400 PM HEAVY SNOW WINFIELD 37.27N 96.97W
02/01/2011 E7.5 INCH COWLEY KS EMERGENCY MNGR
14 INCH DRIFTS ACROSS TOWN.
0421 PM SNOW ELLINWOOD 38.36N 98.58W
02/01/2011 E1.0 INCH BARTON KS LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS AN INCH OF SNOW WITH SNOW DRIFTS
BETWEEN 18 INCHES TO 2 FEET.
0426 PM HEAVY SNOW COTTONWOOD FALLS 38.37N 96.54W
02/01/2011 E6.0 INCH CHASE KS LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS 5 TO 6 INCHES OF SNOW HAS FALLEN
WITH DRIFTS UP TO 3.5 FEET.
0429 PM SNOW LINCOLN 39.04N 98.15W
02/01/2011 E2.0 INCH LINCOLN KS LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS BETWEEN 1 TO 2 INCHES OF SNOW HAS
FALLEN.
0429 PM SNOW ELLSWORTH 38.74N 98.23W
02/01/2011 E1.0 INCH ELLSWORTH KS LAW ENFORCEMENT
0433 PM SNOW KINGMAN 37.65N 98.11W
02/01/2011 E3.0 INCH KINGMAN KS LAW ENFORCEMENT
6 INCH DRIFTS.
0434 PM SNOW MARION 38.35N 97.02W
02/01/2011 E4.0 INCH MARION KS LAW ENFORCEMENT
0434 PM HEAVY SNOW FLORENCE 38.24N 96.93W
02/01/2011 E6.0 INCH MARION KS LAW ENFORCEMENT
0436 PM SNOW MCPHERSON 38.37N 97.66W
02/01/2011 E3.0 INCH MCPHERSON KS LAW ENFORCEMENT
0439 PM SNOW RUSSELL 38.89N 98.85W
02/01/2011 E1.0 INCH RUSSELL KS LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS BETWEEN 0.5 TO 1 INCH OF SNOW HAS
FALLEN.
0439 PM SNOW LYONS 38.35N 98.20W
02/01/2011 E1.0 INCH RICE KS LAW ENFORCEMENT
0440 PM HEAVY SNOW DEXTER 37.18N 96.72W
02/01/2011 E6.0 INCH COWLEY KS PUBLIC
0441 PM SNOW WELLINGTON 37.27N 97.40W
02/01/2011 E6.0 INCH SUMNER KS LAW ENFORCEMENT
5 TO 6 INCHES. 2 TO 4 FOOT DRIFTS.
0444 PM HEAVY SNOW SALINA 38.82N 97.62W
02/01/2011 E4.0 INCH SALINE KS LAW ENFORCEMENT
LAW ENFOREMENT REPORTS 3 TO 4 INCHES OF SNOW WITH DRIFTS
OVER A FOOT.
0445 PM SNOW HAVEN 37.90N 97.78W
02/01/2011 E6.0 INCH RENO KS LAW ENFORCEMENT
0445 PM SNOW 2 W WEST WICHITA 37.69N 97.50W
02/01/2011 E4.0 INCH SEDGWICK KS NWS EMPLOYEE
0445 PM HEAVY SNOW ROSE HILL 37.57N 97.13W
02/01/2011 E6.0 INCH BUTLER KS EMERGENCY MNGR
0445 PM HEAVY SNOW SPIVEY 37.45N 98.17W
02/01/2011 E4.0 INCH KINGMAN KS TRAINED SPOTTER
SPOTTER REPORTS BETWEEN 2 TO 4 INCHES OF SNOW.
0445 PM HEAVY SNOW AUGUSTA 37.69N 96.98W
02/01/2011 E6.0 INCH BUTLER KS EMERGENCY MNGR
0445 PM HEAVY SNOW EL DORADO 37.82N 96.86W
02/01/2011 E7.0 INCH BUTLER KS AMATEUR RADIO
0445 PM HEAVY SNOW ARKANSAS CITY 37.07N 97.04W
02/01/2011 E10.0 INCH COWLEY KS EMERGENCY MNGR
BLOWING SNOW WITH 3/4 MILE VISIBILITY.
0445 PM SNOW HUTCHINSON 38.07N 97.91W
02/01/2011 E3.0 INCH RENO KS LAW ENFORCEMENT
0450 PM SNOW NEWTON 38.04N 97.34W
02/01/2011 E2.0 INCH HARVEY KS LAW ENFORCEMENT
ONE FOOT DRIFTS, WITH NUMEROUS CARS STUCK IN THE DRIFTS.
0459 PM SNOW MCPHERSON 38.37N 97.66W
02/01/2011 E4.6 INCH MCPHERSON KS TRAINED SPOTTER
0513 PM SNOW EL DORADO 37.82N 96.86W
02/01/2011 E5.0 INCH BUTLER KS NWS EMPLOYEE
0517 PM HEAVY SNOW HOWARD 37.47N 96.26W
02/01/2011 E10.0 INCH ELK KS LAW ENFORCEMENT
LAW ENFORECEMENT REPORTS 8-10 INCHES OF SNOW WITH 4 TO 5
FOOT SNOW DRIFTS ON COUNTY ROADS.
0520 PM BLIZZARD 5 NW ERIE 37.62N 95.31W
02/01/2011 NEOSHO KS LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS 13 INCHES OF SNOW HAS FALLEN.
0520 PM BLIZZARD ALTAMONT 37.19N 95.29W
02/01/2011 LABETTE KS LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS 12 TO 14 INCHES OF SNOW HAS
FALLEN WITH 4 TO 5 FOOT SNOW DRIFTS.
0526 PM BLIZZARD YATES CENTER 37.87N 95.74W
02/01/2011 WOODSON KS LAW ENFORCEMENT
SNOW ACCUMULATIONS OF 10 TO 13 INCHES WITH 4 FOOT DRIFTS.
0528 PM BLIZZARD FREDONIA 37.53N 95.82W
02/01/2011 WILSON KS LAW ENFORCEMENT
LAW ENFOREMENT REPORTS 11 INCHES OF SNOW HAS FALLEN WITH
DRIFTS BETWEEN 3 TO 4 FEET.
0532 PM SNOW HARPER 37.29N 98.03W
02/01/2011 E4.0 INCH HARPER KS LAW ENFORCEMENT
2 TO 4 INCHES WITH 1 FOOT DRIFTS.
&&
THE TOTALS BELOW ARE SEPARATED INTO SNOW...AND ICE AND SLEET
CATEGORIES...THEN BY AMOUNT...AND ARE NOT NECESSARILY THE
FINAL AMOUNT FOR EACH LOCATION.
SNOW REPORTS LISTED BY AMOUNT
INCHES LOCATION ST COUNTY TIME
------ ----------------------- -- -------------- -------
13.00 1 W PARSONS KS LABETTE 0300 PM
SPOTTER REPORTS 13 INCHES OF SNOW WITH A 29
INCH SNOW DRIFT.
11.00 1 W PARSONS KS LABETTE 0236 PM
TRAINED SPOTTER MEASURES 11 INCHES OF SNOW
WITH DRIFTS OF 20.5 INCHES.
10.00 HOWARD KS ELK 0517 PM
LAW ENFORECEMENT REPORTS 8-10 INCHES OF SNOW
WITH 4 TO 5 FOOT SNOW DRIFTS ON COUNTY ROADS.
10.00 ARKANSAS CITY KS COWLEY 0445 PM
BLOWING SNOW WITH 3/4 MILE VISIBILITY.
10.00 CANEY KS MONTGOMERY 0246 PM
TRAINED SPOTTER MEASURES 10 INCHES OF SNOW
WITH DRIFTS UP TO 21 INCHES.
9.50 ARKANSAS CITY KS COWLEY 0128 PM
ACCORDING TO THE EMERGENCY MANAGER...9.5
INCHES OF SNOW HAS FALLEN WITH VISIBILITIES
OF A QUARTER OF A MILE.
7.50 WINFIELD KS COWLEY 0400 PM
14 INCH DRIFTS ACROSS TOWN.
7.00 EL DORADO KS BUTLER 0445 PM
7.00 WINFIELD KS COWLEY 0207 PM
EMERGENCY MANAGER ESTIMATES 7 INCHES OF SNOW
WITH DRIFTS OVER A FOOT.
6.50 4 SE DOWNTOWN WICHITA KS SEDGWICK 0357 PM
PUBLIC REPORTS 6.5 INCHES OF SNOW WITH DRIFTS
RANGING FROM 11 INCHES TO 2 FEET.
6.00 AUGUSTA KS BUTLER 0445 PM
6.00 ROSE HILL KS BUTLER 0445 PM
6.00 HAVEN KS RENO 0445 PM
6.00 WELLINGTON KS SUMNER 0441 PM
5 TO 6 INCHES. 2 TO 4 FOOT DRIFTS.
6.00 DEXTER KS COWLEY 0440 PM
6.00 FLORENCE KS MARION 0434 PM
6.00 COTTONWOOD FALLS KS CHASE 0426 PM
LAW ENFORCEMENT REPORTS 5 TO 6 INCHES OF SNOW
HAS FALLEN WITH DRIFTS UP TO 3.5 FEET.
6.00 EUREKA KS GREENWOOD 0222 PM
LAW ENFORCEMENT ESTIMATES 6 INCHES OF SNOW
WITH DRIFTS OF UP TO 2 FEET IN TOWN AND
VISIBILITY DOWN TO A BLOCK.
6.00 WELLINGTON KS SUMNER 0209 PM
EMERGENCY MANAGER ESTIMATES 6 INCHES OF SNOW
AND DRIFTS UP TO 2 FEET. VISIBILITY HAS BEEN
REDUCDED TO 200 FEET.
5.00 EL DORADO KS BUTLER 0513 PM
5.00 DEXTER KS COWLEY 1237 PM
PUBLIC ESTIMATES 5 INCHES OF SNOW WITH
VISIBILITIES OF 2 BLOCKS.
4.60 MCPHERSON KS MCPHERSON 0459 PM
4.50 4 S MAIZE KS SEDGWICK 0330 PM
1 FOOT DRIFTS.
4.00 HARPER KS HARPER 0532 PM
2 TO 4 INCHES WITH 1 FOOT DRIFTS.
4.00 SPIVEY KS KINGMAN 0445 PM
SPOTTER REPORTS BETWEEN 2 TO 4 INCHES OF
SNOW.
4.00 2 W WEST WICHITA KS SEDGWICK 0445 PM
4.00 SALINA KS SALINE 0444 PM
LAW ENFOREMENT REPORTS 3 TO 4 INCHES OF SNOW
WITH DRIFTS OVER A FOOT.
4.00 MARION KS MARION 0434 PM
4.00 TOWANDA KS BUTLER 0236 PM
PUBLIC REPORT VIA KAKE IS 4 INCHES OF SNOW
WITH 12 INCH DRIFTS.
4.00 6 N EL DORADO KS BUTLER 0106 PM
EMERGENCY MANAGER ESTIMATES 4 INCHES OF SNOW.
3.50 1 SW WINFIELD KS COWLEY 1240 PM
EM VOLUNTEER ESTIMATES 3.5 INCHES OF SNOW.
3.00 HUTCHINSON KS RENO 0445 PM
3.00 MCPHERSON KS MCPHERSON 0436 PM
3.00 KINGMAN KS KINGMAN 0433 PM
6 INCH DRIFTS.
2.90 SALINA KS SALINE 1200 PM
PUBLIC ESTIMATES 2.9 INCHES OF SNOW.
2.00 NEWTON KS HARVEY 0450 PM
ONE FOOT DRIFTS, WITH NUMEROUS CARS STUCK IN
THE DRIFTS.
2.00 LINCOLN KS LINCOLN 0429 PM
LAW ENFORCEMENT REPORTS BETWEEN 1 TO 2 INCHES
OF SNOW HAS FALLEN.
1.00 LYONS KS RICE 0439 PM
1.00 RUSSELL KS RUSSELL 0439 PM
LAW ENFORCEMENT REPORTS BETWEEN 0.5 TO 1 INCH
OF SNOW HAS FALLEN.
1.00 ELLSWORTH KS ELLSWORTH 0429 PM
1.00 ELLINWOOD KS BARTON 0421 PM
LAW ENFORCEMENT REPORTS AN INCH OF SNOW WITH
SNOW DRIFTS BETWEEN 18 INCHES TO 2 FEET.
BDKLocal storm report, Feb 1, 6:19 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
619 PM CST TUE FEB 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM SNOW 1 W WEST WICHITA 37.69N 97.48W
02/01/2011 M4.8 INCH SEDGWICK KS NWS EMPLOYEE
SNOW DEPTH 5 INCHES. 3 FOOT DRIFTS.
&&
BDKCold/Wind Chill, Montgomery
- When
- February 1, 7:32 PM CST to February 3, 7:32 AM CST
- Where
- Montgomery forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 37.193, -95.743 (the zone’s center; the record gives no point)
Extreme cold temperatures moved across the county during the overnight hours of February 2nd and early on February 3rd. Wind chill readings dropped as low as minus 20 degees during the evening of February 2nd, with the low temperatures falling to minus 8 degrees in Coffeyville, Kansas and minus 7 in Independence, Kansas on the morning of February 3rd.
Unfortunately, a 79 year old Coffeyville, Kansas woman died of exposure to the cold, after falling in her backyard while trying to clear snow on the morning of February 2nd. She apparently was unable to get back up after falling, some 15 feet from her back step and died from exposure to the extreme cold temperatures. Actual time of death is unknown, but law enforcement authorities say that she had been lying in the location for an extended period of time.
Cold/Wind Chill, Saline
- When
- February 1, 7:32 PM CST to February 3, 7:30 AM CST
- Where
- Saline forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.784, -97.650 (the zone’s center; the record gives no point)
Extreme cold temperatures moved across the county during the overnight hours of February 2nd and early on February 3rd. Wind chill readings dropped as low as minus 30 degees during the evening of February 2nd, with the low temperatures falling to minus 15 degrees in Smolan, Kansas on the morning of February 3rd.
Cold/Wind Chill, Ellsworth
- When
- February 1, 7:32 PM CST to February 3, 7:32 AM CST
- Where
- Ellsworth forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
Extreme cold temperatures moved across the county during the overnight hours of February 1st and 2nd and early on February 3rd. Wind chill readings dropped as low as minus 30 degees during the evening of February 2nd, with the low temperatures falling to minus 11 degrees in Ellsworth, Kansas, and minus 7 degrees at Kanopolis Lake, Kansas on the morning of February 3rd.
Cold/Wind Chill, Harvey
- When
- February 1, 7:32 PM CST to February 3, 7:32 AM CST
- Where
- Harvey forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.043, -97.427 (the zone’s center; the record gives no point)
Extreme cold temperatures moved across the county during the overnight hours of February 1st and 2nd and early on February 3rd. Wind chill readings dropped as low as minus 30 degees during the evening of February 2nd, with the low temperatures falling to minus 7 degrees in Newton, Kansas on the morning of February 3rd.
Cold/Wind Chill, Chase
- When
- February 1, 7:32 PM CST to February 3, 7:32 AM CST
- Where
- Chase forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.302, -96.594 (the zone’s center; the record gives no point)
Extreme cold temperatures moved across the county during the overnight hours of February 1st and 2nd and early on February 3rd. Wind chill readings dropped as low as minus 25 degees during the evening of February 2nd, with the low temperatures falling to minus 15 degrees near Cassoday, Kansas and minus 10 degrees near Tallgrass Praire, Kansas on the morning of February 3rd.
Cold/Wind Chill, Labette
- When
- February 1, 7:32 PM CST to February 3, 7:32 AM CST
- Where
- Labette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.191, -95.298 (the zone’s center; the record gives no point)
Extreme cold temperatures moved across the county during the overnight hours of February 2nd and early on February 3rd. Wind chill readings dropped as low as minus 20 degees during the evening of February 2nd, with the low temperatures falling to minus 17 degrees in Mound Valley, Kansas and minus 13 degrees in Parsons, Kansas on the morning of February 3rd.
Cold/Wind Chill, Russell
- When
- February 1, 7:32 PM CST to February 3, 7:32 AM CST
- Where
- Russell forecast zone
- Reported by
- Newspaper
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
Extreme cold temperatures moved across the county during the overnight hours of February 2nd and early on February 3rd. Wind chill readings dropped as low as minus 26 degees during the evening of February 2nd, with the low temperatures falling to minus 4 degrees in Russell, Kansas on the morning of February 2nd.
Cold/Wind Chill, Sedgwick
- When
- February 1, 7:32 PM CST to February 3, 7:32 AM CST
- Where
- Sedgwick forecast zone
- Reported by
- Newspaper
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
Extreme cold temperatures moved across the county during the overnight hours of February 1st and 2nd and early on February 3rd. Wind chill readings dropped as low as minus 20 degees during the evening of February 2nd, with the low temperatures falling to minus 5 degrees in Wichita, Kansas on the morning of February 3rd. The extreme cold caused most of the school districts in the surrounding communities to close on February 1st and 2nd. The campus at Wichita State University also cancelled classes on February 2nd.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Illinois, February 1 to 2, 201114 deaths · 2 injured · $525,000 · 18 events
- Ice Storm and Winter Storm in Texas, February 1 to 4, 20113 deaths · 37 injured · $4.4 million · 31 events
- Blizzard and Winter Storm in Missouri, February 1, 20114 deaths · 1 injured · $140,000 · 33 events
- Blizzard and Winter Storm in Oklahoma, February 1, 20113 deaths · 5 injured · $30 million · 24 events
- Blizzard and Ice Storm in Illinois, February 1 to 2, 20113 deaths · $11 million · 35 events
- Blizzard in Indiana, February 1 to 2, 20113 deaths · $100,000 · 5 events
- Blizzard in Wisconsin, February 1 to 2, 20113 deaths · 3 injured · $34,000 · 3 events
- Winter Storm and Extreme Cold in Texas, February 1 to 4, 20112 deaths · 6 injured · $1.4 million · 48 events
- Ice Storm and Winter Weather in Ohio, February 1 to 2, 20112 deaths · 4 injured · 30 events
- Winter Weather in Vermont, February 1, 20112 deaths · $10,000 · 2 events
- Blizzard and Winter Storm in Kansas, February 1, 20111 death · 4 injured · $54,000 · 26 events
- Winter Storm and Winter Weather in Oklahoma, February 1, 20111 death · 48 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287013, 287025, 287032, 287038, 287042, 287044, 287049, 287050.